Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Suggest treatment for lightheadedness and low sugar level when suffering from hypoglycemia and anxiety?

User rating for this question
Excellent
Answered by

Nephrologist
Practicing since : 2009
Answered : 4361 Questions
Question
I am a 27 year old female with diagnosed pcos, reactive hypoglycemia, generalized anxiety disorder & low blood pressure along with on & off GI problems .. I haven't been feeling well & no doctor wants to help me find the answer. I am constantly feel lightheaded, hungry, experience sugar dropping, feel unbalanced & "drunk" walking & after i eat i can't breathe with pressure under neath breasts down to belly button. I also have a an increase in my anxiety which is now almost constant when it was always manageable & i also experience frequent muscle tightening & stiffness that makes me feel like i am stationary or stuck & feelings that i am trying to fight shaking .. i don't know what these problems could be from - its been like this since july 2013 otherwise i was pretty normal & feeling pretty well .. i was given metformin XXXXXXX er 500 mg but havent taken it yet because i fear medicine & fear it will cause hypoglycemia of which i already have & dont want it to aggrevate it. What could be going on & what could i have my doctor check me for?
Posted Mon, 27 Jan 2014 in Thyroid Problem and Hormonal Problems
 
 
Answered by Dr. Rakesh Madhyastha 3 hours later
Brief Answer: Need more info Detailed Answer: Hello Thanks for the query I have gone through the history you have given me, however in order to help you better I need more info from you 1. Please list out all the medications you are currently taking 2. Any event in your personal life or work life that might have aggravated these issues sine july 2013? 3. Have your approached a doctor for these issues? Have they done any blood tests? Could you please attach or type out the tests? 4. Any history of seizure disorder in the family? 5. Any history of substance abuse including alcohol, prescription drugs, etc? 6. Please mention your current height and weight? and briefly about your daily activities Please get back to me, I am awaiting your reply Regards
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for lightheadedness and low sugar level when suffering from hypoglycemia and anxiety? 16 minutes later
1. Please list out all the medications you are currently taking - NONE AS OF NOW BUT I AM PRESCRIBED METFORMIN XXXXXXX ER 500MG & I TAKE ATIVAN .5MG ONLY AS NEEDED 2. Any event in your personal life or work life that might have aggravated these issues sine july 2013? NO NOT REALLY 3. Have your approached a doctor for these issues? Have they done any blood tests? Could you please attach or type out the tests? YES HE SAYS ANXIETY WHICH I BEG TO DIFFER .. BLOOD TESTS SHOW LOW VITAMIN D & HIGH TESTOSTERONE LEVELS ALONG WITH HIGH DHEA - I DONT HAVE EXACT NUMBERS 4. Any history of seizure disorder in the family? NO 5. Any history of substance abuse including alcohol, prescription drugs, etc? YES DADS BROTHER 1 DRUG ADDICT 1 ALCOHOLIC 6. Please mention your current height and weight? and briefly about your daily activities . 5'6 - 160LBS .. I AM A HOUSEWIFE - I USUALLY STAY HOME ALOT & WORK ON THE COMPUTER WITH MY HUSBANDS BUSINESS SO IM ALWAYS IN MY BED WITH MY LAPTOP I DONT KNOW IF ITS RELATED TO PCOS I AM SUPPOSED TO GET MY PERIOD SATURDAY AND I HAD A HYPOGLYCEMIC EPISODE TODAY & NOW MY MUSCLES FEEL WEAK SHAKEY AND ARE TIGHTENING UP OUT OF NO WHERE
 
 
Answered by Dr. Rakesh Madhyastha 15 minutes later
Brief Answer: Further work up required Detailed Answer: Hello Thanks for the quick reply The hypoglycemic episodes are something that needs further work up, Metformin does not cause hypoglycemic episodes and morever you are not even taking them. Higher testosterone levels could be part of your PCOS but again that does not explain the hypoglycemic episodes or the muscle issues. So before calling it an anxiety related issue I would like you approach a doctor with the following suggestions of mine 1. Please get a Serum Thyroid stimulating hormone, Serum electrolytes including potassium, calcium and Serum Cortisol test done. If the lab has provision to test for serum insulin levels then please get that done as well 2. I would like them to do a glucose tolerance test to check for sub normal increase in glucose levels 3. If the above tests are normal, I would like you to undergo tests for nerve conduction and a muscle biopsy ( it is a minor OPD procedure) to rule out nerve and muscle involvement Vit D is probably low because of less exposure to the sunlight, please take Vit D supplements. Vit D deficiency usually causes fatigue, muscle and joint pains. I hope I was of help, if you have any further queries please get back to me I wish you good health Regards
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for lightheadedness and low sugar level when suffering from hypoglycemia and anxiety? 7 minutes later
i can add they did a 24 hour urine analysis as per the endocrinologist and found nothing. 2 years ago i had nerve conduction test done on my arms & found nothing but i wasnt having these issues then. do you think these symptoms can be related to the hormone imbalance of pcos & the reactive hypoglycemia .. i havent treated my pcos and was diagnosed 3 years ago. i had a catscan of my head last summer & found nothing as well. i am going to take your advice and request my endo run these tests .. the only thing that scares me is the random muscle tightness it feels like my muscles are constantly flexing or trying to stay tight & still .. it hasnt been that bad recently as it was in the summer & this feeling triggers my anxiety i have brought parkinsons & ms to my doctors attention & he did an analysis of exercises movements reflexes in his office & concluded it couldnt be that .. i am very very fearful something is wrong .. hea sulfate 348 testosterone, ft/tot,lcmsms 50 testosterone free 11.1 potassium 4.2 my blood results from endo tsh 1.41 t4 free 1.1 t3free 3.2 my doctor did say it could be muscle atrophy because i dont move alot i sit in a chair on a bed day after day with only minimal movement running an errand or two and those 5 - 6 - 7 hours sitting still can deaden my muscles .. i just feel horrible and its also put a phobia in me that im going to start shaking uncontrollable or feelings of loosing control of my body i do have an eye twitch often and ringing in my ears which i had dozens of tests and no one could find anything i also did have a VNG and found that the crystals in my ears were off in my right ear a few years back. I am just trying to piece things together to put my mind at ease i also do notice when i get nervous the muscle tightening gets worse and with exerted movement my muscles do hurt
 
 
Answered by Dr. Rakesh Madhyastha 22 hours later
Brief Answer: Hello Detailed Answer: I understand your concern and it is quite scary for the muscles to tighten up. Please approach your physician with my opinion. The ultimate test would be to get a muscle biopsy done to know for sure. It is not related to hormonal imbalance and muscle atrophy does not tighten the muscles it makes them lax so I don't completely agree with your doctor I have gone through the reports typed out by you, the results of which should not cause the current problem, your potassium is within normal limits however when it comes to muscles becoming tight it is more related to calcium. A sub normal calcium could cause this issue I hope I was of help to you. I am sorry for the short delay in my reply, I was on call at my hospital Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor